As of yesterday, 2,000 workers went back to XL Foods, the Alberta plant at the epicentre of the E. coli outbreak that saw much of Canada's beef recently recalled. But the big question on everyone's lips is, Will you buy? Do you trust that beef products are safe?
Mayor Martin Shields assuaged public fears by saying that officials will continue to monitor production practices at the plant which has been taken over by JBS USA, an American subsidiary of a Brazilian company.
At the height of the recalls, the CFIA revoked the plant's license which it resumed last week. According to an article in the Huffington Post, the E. coli crisis "made at least 16 people sick."
Do you feel enough has been done to restore the faith of consumers post E. coli crisis? Will you be stocking your freezer with beef again?
The Star has launched an investigative report into Cipralex, an antidepressant also used to treat ADHD, after claims that it led some users to commit suicide.
Yet in spite of a spate of suicides many people believe are linked to the medication, Health Canada has failed to react to the charges.
In just a couple of months, one pediatrician faxed as many as 25 reports to the nation's healthcare body—to resounding silence.
“I thought alarm bells would have been going off given that I said somebody died,” said Nancy McCartney, mother of Brennan, an 18-year-old who committed suicide while on Cipralex. “There was absolutely no acknowledgement that anybody has read this, let alone investigated.”
According to his mother, Brennan had no history of mental illness, and killed himself just four days after taking a sample package (of) Cipralex.
“(Side effect) reports are analyzed to confirm or rule out a cause-and-effect relationship and to discover potential safety concerns,” Health Canada said on its website, but has since remained mum.
Doctors also complain there has been no follow-up or feedback by officials to their adverse effect reports—a silence that is worrisome to many parents and healthcare professionals.
Generic versions of some ADHD drugs, including Teva-Methylphenidate ER-C, are believed to cause greater side effects than the brand-name versions, as they are absorbed into the bloodstream at a different rate.
Following a member's suicide, one family was outraged to receive a standard form letter from Health Canada, complete with typos in the victim's name! Aside from apologizing for the glitch, no one from the organization has make any further inquiries into the death or the side effects reported from the medication.
“I don’t get a sense that anybody looks at this data," McCartney told the Star. "I don’t get a sense that anybody cares.”
If your child is on medication to treat symptoms of ADHD, have they experienced any serious side effects? Do you feel the benefits outweigh any adverse effects?
Health Canada has recalled a face paint set with item number HA1056 and UPC 064049440562, as it contains high levels of lead.
If ingested, and particularly if used on the face near the mouth and eyes, lead can cause serious health problems.
While Health Canada has not received any reports of incidents or illnesses, customers are advised to immediately dispose of the product.
From January 2010 to October 2012, approximately 4,858 of the face paints were sold in Canada.